Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 19, NWS Midland/Odessa, TX

March 30, 20164 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 30, 2016, 3:44 AM CDT for 4 counties in Texas. It took effect at Mar 30, 2016, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2016, 3:44 AM CDT (08:44 UTC)
In effect from
Mar 30, 2016, 1:00 PM CDT
Expired
Mar 30, 2016, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS84 KMAF 300844
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CDT WED MAR 30 2016

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO VERY HIGH FIRE DANGER FOR
THE SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...REEVES
COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...VAN HORN AND
THE HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND
APACHE MOUNTAINS...

.CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR TODAY FROM THE
SOUTHEAST NEW MEXICO PLAINS SOUTHWARD INTO THE DAVIS MOUNTAINS AND
EAST INTO THE NORTHWEST PERMIAN BASIN AND UPPER TRANS PECOS DUE TO
CONTINUED WARM AND DRY AND INCREASINGLY WINDY CONDITIONS.

NMZ115-TXZ045-046-050-057>059-074-080-302130-
/O.UPG.KMAF.FW.A.0016.160330T1800Z-160331T0300Z/
/O.NEW.KMAF.FW.W.0019.160330T1800Z-160331T0300Z/
SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
344 AM CDT WED MAR 30 2016 /244 AM MDT WED MAR 30 2016/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE SOUTHEAST
NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...REEVES COUNTY AND
THE UPPER TRANS PECOS...LOVING COUNTY...VAN HORN AND THE HIGHWAY
54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE
MOUNTAINS...

* WIND...SOUTHWEST 20 TO 35 MPH WITH HIGHER GUSTS.

* HUMIDITY...7 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
450 
WWUS84 KMAF 301928
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT WED MAR 30 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER FOR THE
SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE WESTERN LOW ROLLING
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND
THE UPPER TRANS PECOS...LOVING COUNTY...DAVIS AND APACHE
MOUNTAINS...AND THE MARFA PLATEAU...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EVENING DUE TO CONTINUED WARM...DRY...AND WINDY CONDITIONS.

NMZ115-TXZ045-046-050-057>059-074-080-310300-
/O.CON.KMAF.FW.W.0019.000000T0000Z-160331T0300Z/
SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
228 PM CDT WED MAR 30 2016 /128 PM MDT WED MAR 30 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER...

* WIND...7 TO 15 PERCENT.

* HUMIDITY...WEST 20 TO 35 MPH.   GUSTS TO 45 TO 50 MPH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
913 
WWUS84 KMAF 301940 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT WED MAR 30 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER FOR THE
SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE WESTERN LOW ROLLING
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND
THE UPPER TRANS PECOS...LOVING COUNTY...DAVIS AND APACHE
MOUNTAINS...AND THE MARFA PLATEAU...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EVENING DUE TO CONTINUED WARM...DRY...AND WINDY CONDITIONS.

NMZ115-TXZ045-046-050-057>059-074-080-310300-
/O.COR.KMAF.FW.W.0019.000000T0000Z-160331T0300Z/
SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
240 PM CDT WED MAR 30 2016 /140 PM MDT WED MAR 30 2016/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER...

* WIND...WEST 20 TO 35 MPH.  GUSTS TO 45 TO 50 MPH.

* HUMIDITY...7 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY.  A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:31 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 12:31 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 AM CDT WED MAR 30 2016

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail areawide, except for MAF where MVFR
ceilings have developed and are expected to persist until around
12Z when winds shift more to the west. Winds will become gusty by
mid-morning, with gusts around 25-35KT possible areawide through
the afternoon. Winds will continue to veer to the northwest after
sunset, with gusts diminishing and sustained wind speeds gradually
decreasing through the evening.

&&

.PREV DISCUSSION... /issued 245 PM CDT TUE MAR 29 2016/

DISCUSSION...

WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle.  Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west.  This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west.  Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good.  See Fire Wx Discussion below for
more details.  Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.

Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal.  Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7.  This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes.  To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns.  Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.

Thursday, a cold front arrives, w/fropa at KMAF at around 12Z.  This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal.  In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later.  This will put a chance of showers
in play beginning Thursday night.  However, long-range models differ
on timing of the trough, so we'll keep chances minimal.

Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.

FIRE WEATHER...

Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB.  Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there.  A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  71  43  60 /  10   0  10  30
Carlsbad                       41  70  41  60 /   0   0  10  20
Dryden                         58  84  55  70 /  10   0  10  20
Fort Stockton                  50  74  48  66 /  10   0  10  30
Guadalupe Pass                 41  64  37  54 /   0   0  10  20
Hobbs                          37  66  39  58 /   0   0  10  20
Marfa                          41  68  34  61 /   0   0  10  30
Midland Intl Airport           42  72  42  62 /  10   0  10  30
Odessa                         45  72  44  62 /  10   0  10  30
Wink                           42  75  45  64 /  10   0  10  30

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Wednesday afternoon through Wednesday
     evening for Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Southeast Plains.

     Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning until 7 AM CDT /6 AM MDT/ this morning for
     Guadalupe Mountains.

     High Wind Watch from this afternoon through late tonight for
     Guadalupe Mountains.

     Fire Weather Watch from this afternoon through this evening for
     Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor.

     Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
     CDT /6 PM MDT/ this evening for Davis/Apache Mountains Area-
     Van Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Mar 29, 2:47 PM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT TUE MAR 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT.

HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST
TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON
WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN
BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING
COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA
PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH
IS IN EFFECT FOR THESE AREAS.

A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND
DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:46 AM CDTHigh Wind WarningMAF16 hr

Nearby

Red Flag Warnings in Texas, 2016Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.